Does warfarin make you chilly?

Publication Date: 
Wed, 11/23/2011
By: Alere Staff

There’s a chill in the air. Some blame taking warfarin as the cause. Officially, the package insert for warfarin lists under its adverse reactions both cold intolerance and feelings of cold or chills.1

It is important to note other adverse reactions included: fatigue, nausea, vomiting, pain, headache, and changes in patient’s taste. Like feelings of being cold, there is very little evidence to suggest that warfarin is responsible for any of these effects.1

Warfarin interferes with the body’s ability to form clots. There is nothing in the activity of warfarin to suggest it would cause patients to feel cold. However, because patients experienced these feelings in clinical studies, they are included as “side effects.”

No one discounts patient accounts. But associating a medication with those feelings lack a scientific basis. The list of reactions experienced by patients “infrequently,” including feelings of being cold are similar sensations experienced in the normal aging process. The ability to cool and heat the body becomes more difficult as we age. Holding warfarin responsible for feelings of being cold may not be warfarin’s fault, but related to another condition. You should share your side effects with your healthcare professional regardless of how benign it seems.

  1. Bristol-Myers Squibb Company. Medication Guide for Coumadin Tablets and Coumadin for Injection [Package Insert]. Princeton, NJ: Bristol-Myers Squibb Company. 2009.